Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Aberdeen, SD

June 29, 2012Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2012, 7:13 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2012, 7:13 AM MDT (13:13 UTC)
Expired
Jun 29, 2012, 7:47 AM MDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS53 KABR 291313
SVRABR
SDC031-041-291415-
/O.NEW.KABR.SV.W.0107.120629T1313Z-120629T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
713 AM MDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 815 AM MDT

* AT 712 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LITTLE MOREAU REC AREA...OR 26 MILES NORTH OF EAGLE BUTTE...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIMBER LAKE AROUND 725 AM MDT...
  WHITE HORSE AROUND 730 AM MDT...
  TRAIL CITY AND PROMISE AROUND 800 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4575 10091 4533 10049 4521 10117 4553 10144
TIME...MOT...LOC 1313Z 245DEG 25KT 4538 10116
WIND...HAIL 60MPH 1.00IN

$$
FOWLE
2 follow-up statements
758 
WWUS53 KABR 291336
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 AM CDT FRI JUN 29 2012

SDC031-041-291415-
/O.CON.KABR.SV.W.0107.000000T0000Z-120629T1415Z/
DEWEY SD-CORSON SD-
736 AM MDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 815 AM MDT...

AT 734 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTH OF WHITE HORSE...OR 24 MILES SOUTHWEST OF MOBRIDGE...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAIL CITY AROUND 750 AM MDT...
  PROMISE AROUND 755 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4550 10116 4574 10091 4533 10049 4525 10094
TIME...MOT...LOC 1336Z 245DEG 25KT 4539 10085
WIND...HAIL 60MPH 1.00IN

$$
FOWLE
664 
WWUS53 KABR 291347
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
847 AM CDT FRI JUN 29 2012

SDC031-041-291358-
/O.CAN.KABR.SV.W.0107.000000T0000Z-120629T1415Z/
DEWEY SD-CORSON SD-
747 AM MDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND NORTH
CENTRAL DEWEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4550 10116 4574 10091 4533 10049 4525 10094
TIME...MOT...LOC 1348Z 245DEG 25KT 4542 10074

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:27 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 29, 5:27 AM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
627 AM CDT FRI JUN 29 2012

.UPDATE...
A QUICK UPDATE TO INCREASE RAIN CHANCES EVEN MORE ACROSS THE
WESTERN HALF OF THE CWA AS SHOWERS AND STORMS CONTINUE TO EXPAND
ACROSS WESTERN SD...MOVING TOWARDS THE WESTERN COUNTIES. HRRR
CONTINUES TO SHOW A CLUSTER OF SHOWERS AND STORMS MOVING EASTWARD
ACROSS THE AREA THROUGH THE MORNING AND INTO THE AFTERNOON AS
SHORTWAVE PASSES THROUGH THE REGION.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
LOW LEVEL MOISTURE IS BEGINNING TO RETURN TO THE REGION AS A PLUME
OF HIGHER DEWPOINTS IS CREEPING NORTHWEST INTO THE AREA. DEWPOINTS
ARE CURRENTLY IN THE 70S ACROSS CENTRAL AND EASTERN NEBRASKA.
THERE IS A NOTABLE SHORTWAVE TRACKING EAST ACROSS SOUTHEAST
MONTANA AND ABOUT READY TO ENTER THE DAKOTAS. SFC BOUNDARY ALSO
LAYED UP ACROSS THE SOUTH DAKOTA/NEBRASKA BORDER. ALONG THIS
SURFACE BOUNDARY...THUNDERSTORMS HAVE DEVELOPED OVER THE PAST
HOUR. THUS FAR THEY HAVE REMAINED ACROSS SOUTH CENTRAL SOUTH
DAKOTA IN UNR CWA BUT EARLY SIGNS OF ADDITIONAL DEVELOPMENT ACROSS
THE SOUTHWEST CWA ON RADAR AND SATELLITE IMAGERY.

CONVECTIVE TRENDS TODAY AND TOMORROW RATHER DIFFICULT TO NAIL DOWN
AND FORECASTER CONFIDENCE IS FAIRLY LOW IN PINPOINTING EXACT
TIMING AND PLACEMENT OF ANY STORMS. IT DOES APPEAR THERE COULD BE
ADDITIONAL DEVELOPMENT LATER THIS MORNING AS AFOREMENTIONED
SHORTWAVE ROLLS THROUGH THE AREA. THERE WILL BE ENOUGH INSTABILITY
TO TAP INTO AS WELL AS SHEAR. 06Z NAM SUGGESTING ADDITIONAL
DEVELOPMENT LATER THIS MORNING ACROSS NORTH CENTRAL SD AS THE MAIN
SHORTWAVE ENERGY MOVES IN. EVIDENCE OF THIS ALREADY WITH SHOWERS
AND A FEW STORMS ACROSS SOUTHEAST MONTANA. PAST FEW RUNS OF THE
HRRR ALSO SHOWING A CLUSTER OF SHOWERS AND STORMS ROLLING EAST
ACROSS NORTHERN SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THROUGH THE
MORNING ASSOCIATED WITH THE SHORTWAVE ENERGY. HAVE INCREASED POPS
FOR THE MORNING HOURS.

CONVECTION POSSIBLE ON SATURDAY AS WELL...BUT ONCE AGAIN A
DIFFICULT FORECAST TO NAIL DOWN. WILL HAVE INSTABILITY AND SHEAR
PRESENT ONCE AGAIN...BUT IT DOES NOT APPEAR THERE WILL BE A
NOTEWORTHY WAVE AS COMPARED TO TODAY. A SFC COLD FRONT WILL BE
DROPPING SOUTHEAST THROUGH THE DAKOTAS AND IT WILL PROBABLY HAVE
TO BE THIS SURFACE CONVERGENCE THAT WILL HAVE TO GET STORMS GOING.
MODELS ARE STILL HAVING A TOUGH TIME DETERMINING JUST HOW FAR
SOUTHEAST IT REACHES BY 00Z SUNDAY. THIS WILL HAVE A HUGE EFFECT
ON POPS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH THE
ENTIRE EXTENDED PERIOD...WITH JUST A COUPLE OF SHORT PERIODS OF
THE RIDGE GETTING DAMPENED A BIT BY A PASSING SHORTWAVE. CURRENTLY
LOOKS AS THOUGH THIS WILL HAPPEN MONDAY NIGHT...TUESDAY
NIGHT...AND TOWARD THE VERY END OF THE PERIOD. A SURFACE FRONTAL
BOUNDARY WILL ACCOMPANY THE FIRST WAVE...AND LOOKS TO BRING A
CHANCE OF PRECIPITATION MONDAY AFTERNOON AND MONDAY NIGHT. ANOTHER
FRONTAL BOUNDARY APPROACHES ON TUESDAY...WITH ANOTHER CHANCE OF
PRECIPITATION TUESDAY NIGHT. THE MODELS THEN DIVERGE SOME TOWARD
THE LATTER PART OF THE PERIOD...SO HAVE GENERALLY STUCK CLOSE TO
THE ALLBLEND SOLUTION. WILL KEEP ALL OF THE PRECIPITATION MENTION
AS THUNDERSTORMS AS DECENT INSTABILITY DEVELOPS WITH EACH BOUNDARY
AND WAVE. HOWEVER...WILL KEEP POPS IN THE SLIGHT CHANCE TO LOW
CHANCE CATEGORIES AS IT DOES APPEAR THERE WILL BE A DECENT CAP IN
PLACE IN ASSOCIATION WITH THE STRONG UPPER RIDGE.

TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL UNDER THE UPPER
LEVEL RIDGE...WITH H85 TEMPERATURES IN THE MID TO UPPER 20S
CELSIUS. THIS SHOULD RESULT IN SURFACE TEMPERATURES IN THE 90S
DURING THE AFTERNOON HOURS...WITH OVERNIGHT LOWS MAINLY IN THE
LOWER TO MID 70S.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE
AREA DURING THE MORNING AND EARLY TO MID AFTERNOON HOURS. AT THIS
TIME...IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE...BUT
LIGHTNING AND BRIEF GUSTY WINDS ARE POSSIBLE. CIGS AND VSBYS
SHOULD REMAIN VFR...WITH THE PRECIPITATION EXPECTED TO EXIT THE
EASTERN CWA BY LATE AFTERNOON. VFR CONDITIONS WILL THEN PREVAIL
THROUGH THE NIGHTTIME HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 29, 3:50 AM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
450 AM CDT FRI JUN 29 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
450 AM CDT FRI JUN 29 2012 /350 AM MDT FRI JUN 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
TODAY. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL
AND GUSTY WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS WELL...A FEW OF WHICH
COULD BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:41 AM MDTSevere Thunderstorm WarningABRDewey49 min
Jun 29, 9:04 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, Hand, Hyde, McPherson and 2 more56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.